Print This Page

Is It Safe To Combine Sunscreen With Bug Spray?

  • Currently 4.9/5
  • 1
  • 2
  • 3
  • 4
  • 5
Not Helpful ..... Very Helpful
Was this information helpful? Average rating: 4.9/5 (55 votes)
What do you think? Click the stars to vote!
If you have more to say, post a comment below!

We have received numerous questions about applying sunscreen together with bug spray. Here are two:

Q. I live in Florida and play golf at least four times a week. I also love to garden. Whenever I go outside, I apply sun block and then spray a potent insect repellent containing DEET. Is there any problem applying it over my sunscreen?
+++++++++++++++++++++++++++
Q. Is there a product containing both sunscreen and bug control (DEET) on the market? Are there any problems applying sunscreen and then 25 percent deet spray? I want to be sensible and avoid both sunburn and mosquito bites.

A. Several combination products with both insect repellent and sunscreen are available. The Centers for Disease Control and Prevention (CDC) don't recommend them because "sunscreen requires frequent applications while DEET should be used sparingly."

Research shows another problem with such combination products (British Journal of Dermatology, June 2005). Mixing oxybenzone (a common sunscreen ingredient) with DEET dramatically increases absorption of both chemicals through the skin.

A study (J. Pharm. Pharmacol. May, 2004) suggests that the sunscreen ingredient oxybenzone enhances the absorption of DEET through the skin. Whether this represents a hazard is unknown.

In addition, DEET can reduce the effectiveness of sunscreen applied at the same time (Lancet, June 7, 1997). If you need both, apply your sunscreen first and allow it to dry before putting on the repellent. This reduces DEET absorption, though it may increase the passage of oxybenzone through the skin.

The Environmental Working Group has been analyzing sunscreens for years. Some time ago it reported that there were 600 sunscreens in the U.S. that contain oxybenzone. This ingredient has been labeled an endocrine disruptor. That means it may affect hormones. In particular, oxybenzone may mimic estrogen. It worries us that DEET could enhance absorption into the body of an endocrine disruptor.

  • Currently 4.9/5
  • 1
  • 2
  • 3
  • 4
  • 5
Not Helpful ..... Very Helpful
Was this information helpful? Average rating: 4.9/5 (55 votes)
What do you think? Click the stars to vote!
If you have more to say, post a comment below!

6 Comments

| Leave a comment

The Environmental Working Group also lists and rates many sunscreens that do not contain oxybenzone, one of which is Blue Lizard.

Regarding the use of DEET or other insect repellants. I have found it most helpful to always wear a hat with a big brim, and spray the hat brim NOT your skin. Top and bottom. It works wonderfully. You can also spritz other clothing with the repellant. Even if all you are wearing is a visor it can be sprayed.

I read somewhere that mouthwash -can repel insects ...listerine??? and taking some vitamin B (I don't know which one) complex may help.

I once had something from Avon that was just that - against bugs and a sun screen. I seem to recall it was "Skin so soft". Maybe someone else out there knows of this.

I remember Skin So Soft...up here in the mountains it was sold at booths at flea markets, and used for animals as a bug repellant. Horses especially as I recall. Don't know if it is still around.

OFF used to make a combo sun and bug repellent cream called Suntastic, but I guess because of the CDC they no longer do that. Now you have to buy sun screen and bug spray separately. I think it's just a ploy to make more money for both companies.

Leave a comment

Share your comments or questions with the People's Pharmacy online community. Not all comments will be posted. Advice from other visitors to this web site should not be considered a substitute for appropriate medical attention. Concerns about medications should be discussed with a health professional. Do not stop any medication without first checking with your physician.

Check this box to be notified by email when follow-up comments are posted.